Toxic Epidermal Necrolysis

Toxic Epidermal Necrolysis is a topic covered in the 5-Minute Clinical Consult.

To view the entire topic, please or purchase a subscription.

Medicine Central™ is a quick-consult mobile and web resource that includes diagnosis, treatment, medications, and follow-up information on over 700 diseases and disorders, providing fast answers—anytime, anywhere. Explore these free sample topics:

Medicine Central

-- The first section of this topic is shown below --

Basics

A severe T-cell–mediated immunologic reaction resulting in extensive epidermal detachment that requires immediate drug withdrawal (if inciting medication present) and admission to a burn unit/ICU

Description

  • Toxic epidermal necrolysis (TEN) is a severe dermatologic condition marked clinically by extensive epidermal detachment of skin and mucous membranes.
  • On the same spectrum as Stevens-Johnson syndrome (SJS) with TEN defined as >30% body surface area (BSA) epidermal detachment. SJS is <10% BSA involvement, whereas SJS/TEN overlap is 10–30% BSA involvement.
  • Most often the result of an adverse drug reaction: secondary to inappropriate immune response/activation to drug or drug metabolites
  • System(s) affected: skin/mucosa, respiratory, gastrointestinal (GI), genitourinary, ocular involvement
  • Synonym(s): toxic erythema necrosis; Lyell syndrome (1)

Epidemiology

Incidence
  • Incidence of 0.4 to 1.9 cases per million per year worldwide; with the highest incidence in Africa, Asia, and India
  • Affects all ages; males and females are affected equally.
  • Special consideration in the geriatric population, immunosuppressed and HIV patients (risk 1:1,000), and those with malignancy
  • The risk of mortality increases with surface area involved, and meta-analyses of the literature shows the risk to be between 16% and 55%.

Etiology and Pathophysiology

  • TEN is characterized by widespread keratinocyte apoptosis that leads to epidermal detachment from the dermis.
  • Pathologic mechanism has not been fully established, although immune mechanisms and altered drug metabolism have been suggested:
    • Recognition of offending drug triggers HLA class 1 molecule-initiated CD8+ cytotoxic T-cell activation (CD8+ T cells). T cell and natural killer (NK) cell induce damage via perforin/granzyme/granulysin damage or Fas/Fas ligand (FasL) interaction.
    • Tumor necrosis factor-α (TNF-α) and reactive nitric oxide have also been implicated in keratinocyte damage.
  • >80–90% of TEN is drug induced. >100 drugs have been found to cause SJS/TEN. Commonly implicated medications include the following:
    • Antibacterial and antifungal agents (sulfonamides, penicillins, cephalosporins, tetracycline, terbinafine)
    • Anticonvulsants (hydantoins, barbiturates, carbamazepine, lamotrigine)
    • Nonantibiotic sulfonamides (sulfasalazine)
    • Analgesics, oxicam-NSAIDs
    • Allopurinol
    • Nevirapine

Genetics

Certain HLA haplotypes predispose to increased susceptibility to SJS/TEN with particular drug use:

  • HLA-B*1502 has been associated with carbamazepine-induced SJS in the Han Chinese population; the FDA recommends genotyping of all Asian patients for HLA-B*1502 before initiating carbamazepine treatment.
  • HLA-B*5801 has been linked to allopurinol-induced SJS. HLA-B*5701, HLA-DR7, and HLA-DQ3 are associated with abacavir-induced hypersensitivity.
  • HLA-A*0206 and HLA-B12 may be a marker of increased ocular complications in SJS/TEN in Japanese and Caucasian patients, respectively (1).

Risk Factors

  • Immunosuppression, including HIV/AIDS, specific HLA haplotypes, and malignancy (1)
  • Multiple concurrent medications increase risk.

General Prevention

  • Always ask patients about prior adverse drug events.
  • Be aware of medications with higher incidence of cutaneous drug reactions.

-- To view the remaining sections of this topic, please or purchase a subscription --